Recognizing the Signs of Opioid Overdose
Published: November 22, 2023
Opioid overdose is a growing crisis that affects communities worldwide. In 2021, opioids were responsible for 75.4% of all drug overdose deaths. It’s crucial to recognize the signs of overdose promptly, as early intervention can be a matter of life and death. If you aren’t sure if someone is having an overdose, it is best to treat the situation like an overdose and call 911 or seek medical care for the individual. Never leave someone who is having an overdose alone.
Knowing the signs of an overdose and what to do if you encounter someone experiencing one could save their life. Rockland Treatment Center is committed to raising awareness about opioid overdose and how to prevent it. To help with this mission, we’ve compiled a list of the most common signs and symptoms of opioid overdose.
Signs of Opioid Overdose
Although each individual may react differently to opioids, there are some common signs and symptoms that can help identify an opioid overdose. These signs often manifest rapidly, highlighting the urgency for immediate medical attention. It’s important to remember that having any one of these symptoms does not necessarily indicate an overdose, but the presence of multiple symptoms typically suggests an immediate risk. Common signs of an opioid overdose include:
Slow or Shallow Breathing
One of the most telling signs of an opioid overdose is slow or shallow breathing. Opioids can cause respiratory depression, which leads to a decrease in the number of breaths taken per minute and decreased oxygen levels in the body. When someone’s breathing is slowed or becomes shallow, it can quickly become life-threatening. If you notice someone struggling to breathe or their breathing has significantly slowed, it could be a sign of an overdose.
Unresponsive or Lethargic
Individuals experiencing an opioid overdose may become unresponsive or lethargic. They may be unable to respond to calls, touch, or other stimuli. This state of semi-consciousness can also manifest as extreme drowsiness or passing out. If you encounter someone who is unresponsive and showing other signs of an overdose, call 911 immediately.
Another common sign of opioid overdose is pinpoint pupils, also known as miosis. Opioids can cause the muscles around the pupils to constrict, leading to tiny and unresponsive pupils. While some drugs or medical conditions can also cause pinpoint pupils, it’s typically a significant indicator of an opioid overdose.
Bluish or Pale Skin
As opioids can slow down breathing and oxygen intake, individuals experiencing an overdose may have bluish or pale skin. This lack of oxygen can lead to a bluish tint on the lips or extremities, indicating a medical emergency. The fingernails may also turn pale or blue due to low oxygen levels.
Vomiting and Gurgling Sounds
Opioids can affect the digestive system, causing nausea and vomiting. If someone has overdosed on opioids, they may vomit or make gurgling sounds due to difficulty swallowing properly. These sounds typically indicate a blocked airway, which may quickly lead to respiratory distress. Aspiration of vomit may also be dangerous and lead to choking or suffocation.
What to Do in Case of Opioid Overdose
If you suspect someone is experiencing an opioid overdose, an immediate response is crucial in potentially saving their life. Keep in mind that an overdose can quickly escalate into a life-threatening situation. Here’s what to do if you encounter someone showing signs of an overdose:
Call 911 Immediately
Your first step should be to call emergency services immediately. Relay all the available information, including the person’s symptoms, any known history of drug use, and whether you suspect it’s an opioid overdose. If a naloxone kit is available and you’re trained to use it, inform the operator. Stay on the line and follow any instructions given.
Administer Naloxone, If Available
Naloxone is a medication designed to rapidly reverse an opioid overdose. It can be administered via injection or nasal spray. If you have a naloxone kit, administer the medication while waiting for emergency services to arrive. However, naloxone is not a substitute for medical attention, so it’s crucial to call 911 even if the individual appears to recover after its administration.
Stay With the Individual
Stay with the person until emergency medical services arrive. Reassure them that help is on the way. If they lose consciousness, place them in the recovery position by laying them on their side to prevent choking or aspiration. If possible, gather any information about the drugs they may have taken to provide to medical professionals.
What NOT To Do in Case of Opioid Overdose
When you encounter someone who may have overdosed or is unconscious due to drug use, it’s vital to know what not to do in order to ensure their safety and well-being. Here are crucial guidelines to follow:
- Avoid physical force: Don’t slap or hit them. It may worsen injuries. Instead, gently stimulate them by rubbing knuckles on their chest or lightly pinching them.
- No liquids: Don’t force liquid, as it may lead to choking.
- Skip cold baths/showers: Avoid using cold water. It may increase the risk of falls, drowning, or shock.
- Don’t induce vomiting: Vomiting may cause choking or lung injury.
- Avoid walking: Don’t encourage walking. It may lead to falls.
- Stay with them: Never leave them alone. Continuous monitoring is crucial.
- Provide accurate info: Give emergency personnel accurate details for the right help.
Understanding what not to do in a potential overdose situation is as crucial as knowing what actions to take. By following these guidelines, you can contribute to the safety and well-being of someone in distress and potentially save a life.
Preventing Opioid Overdose
Prevention is key when it comes to opioid overdose. If you or someone you know is struggling with opioid addiction, seek help from a professional treatment center. At Rockland Treatment Center, we offer comprehensive addiction treatment programs that can help individuals overcome opioid addiction and reduce the risk of overdose. It’s also essential to educate yourself and those around you about the signs of overdose and how to respond in case of an emergency. It is imperative to also have a naloxone kit readily available in case of an emergency.
Learn More About Opioid Addiction Treatment
If you or a loved one is battling opioid addiction, don’t hesitate to reach out to us at Rockland Treatment Center. Our experienced team of addiction specialists is here to provide the support, treatment, and guidance needed to start the journey toward recovery. Your call could be the first step towards a healthier, drug-free life. Contact us today to learn more about our treatment options and how we can help you or your loved one regain control of life.